By DailyHealthPost

Prescription Drugs Used To Treat Diabetes Can Cause Severe Joint Pain, FDA Warns

diabetes drugs

The US Food and Drug Administration has issued a warning that a certain class of diabetes drugs may cause severe and debilitating joint pain. The class of drug in question includes medications such as Januvia, Onglyza, Tradjenta and Nesina, some of which have been on the market for almost ten years.

The FDA issued a statement on Friday which warned that “the type 2 diabetes medications sitagliptin, saxagliptin, linagliptin, and alogliptin may cause joint pain that can be severe and disabling”(1).

“We have added a new Warning and Precaution about this risk to the labels of all medicines in this drug class,” the FDA added.

Making The Discovery

The FDA discovered this new side effect upon reviewing the FDA Adverse Event Reporting System Database, as well as medical literature on the subject. “We identified cases of severe joint pain associated with the use of DDP-4 inhibitors,” they report. “Patients started having symptoms from 1 day to years after they started taking a DDP-4 inhibitor. After the patients discontinued the DDP-4 inhibitor medicine, their symptoms were relieved, usually in less than a month.”

In other words, if you are experiencing extreme joint pain as a side effect from your diabetes medication, chances are these side effects will resolve once you go off the medication.

Other Side Effects

This isn’t the first serious side effect that’s been discovered for this particular class of drugs. Januvia, for example, is associated with an increased risk for pancreatitis, a severe inflammation of the pancreas(2).

Onglyza is associated with an increased risk of heart failure(3). Many patients balance the risk for potential side effects against the risk of developing complications from untreated diabetes, which can be lethal.

FDA Urges Patients To Stay On Meds

These side effects aren’t enough to prompt the FDA to recall the medications, however. In fact, in their statement, they urge patients who are taking these medications not to stop taking them, but to “contact their health care professional right away” if they are experiencing any side effects.

“DDP-4 inhibitors are used along with diet and exercise to lower blood sugar in adults with type 2 diabetes,” the FDA explained. “When untreated, type 2 diabetes can lead to serious problems, including blindness, nerve and kidney damage, and heart disease.”

In other words, the risks of going off the medications unsupervised outweigh the risks of the potentially painful side effects. Another option is to look for alternatives to help control blood sugar levels.

If you are a patient or healthcare provider with experience with these medications, the FDA encourages you to report side effects to the FDA MedWatch program through their website,


Share This Story on Facebook